Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva Side Effects
Jan 11, 2008

I've been on Sustiva for a few years now, and have not had any serious side-effects develop. I do get insomnia quite regularly, but so far it has not caused any problems in my day-to-day life. Recently, however, I had an episode that caused me a bit of concern. I went through a period of a few days where I had trouble carrying on conversations with people, and I would break out into a cold sweat if I had to speak to someone. It felt like my brain was short-circuiting, or something. My partner rushed me to emerg, as I started to cry uncontrollably, and couldn't stop. The emerg doctor prescribed me Ativan, which allowed me to begin conversing normally again, and took away my anxiety. My question is: "could Sustiva be causing this problem"? They did a CT scan on me, and found no tumours. Also, my GP is not prepared to do any other tests to try to determine what may have caused this problem for some reason. I do not want to stay on Ativan, as I drive a truck for a living, and wondered what my next course of action should be.

Response from Dr. Conway

The episode you describe could be due to Sustiva, even if you have been on the medication for a very long time. Given a normal CT scan, it becomes less likely that this is due to a lesion in the brain or a consequence of your HIV infection, unless your CD4 count is quite low (100 or less). I would also consider that you are having panic attacks or perhaps some element of depression, and this may be best evaluated by a psychiatrist. If there is a way to substitute the Sustiva for another medication, this may also be worth considering, to see if your symptoms improve and you can stop the Ativan.



Previous
Hard time going to the restroom
Next
The Wait after you take ATRIPLA to EAT

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement